Indian Journal of Dermatology
E–CASE REPORT
Year
: 2013  |  Volume : 58  |  Issue : 3  |  Page : 244-

Baboon syndrome induced by hydroxyzine


Hayet Akkari, Hichem Belhadjali, Monia Youssef, Sana Mokni, Jamelediine Zili 
 Department of Dermatology, Fattouma Bourguiba Hospital, Monastir, Tunisia

Correspondence Address:
Hayet Akkari
Department of Dermatology, Fattouma Bourguiba University Hospital, Monastir 5000
Tunisia

Abstract

Hydroxyzine-induced drug eruptions are very rare. We report here a typical case of drug-related Baboon syndrome or symmetrical drug-related intertriginous and flexural exanthema (SDRIFE) which was induced by hydroxyzine in a 60-year-old man. The diagnosis was confirmed by positive patch and oral accidental provocation tests with hydroxyzine. Patch tests and oral provocation tests with cetirizine and levocetirizine were negative. A review of the literature identified only 17 reported cases of hydroxyzine-induced drug eruptions. To the best of our knowledge, we report here the first case of hydroxyzine-induced SDRIFE.



How to cite this article:
Akkari H, Belhadjali H, Youssef M, Mokni S, Zili J. Baboon syndrome induced by hydroxyzine.Indian J Dermatol 2013;58:244-244


How to cite this URL:
Akkari H, Belhadjali H, Youssef M, Mokni S, Zili J. Baboon syndrome induced by hydroxyzine. Indian J Dermatol [serial online] 2013 [cited 2020 Feb 29 ];58:244-244
Available from: http://www.e-ijd.org/text.asp?2013/58/3/244/110871


Full Text

 Introduction



Baboon syndrome (or systemically induced allergic contact dermatitis) is characterized by the occurrence of diffuse and symmetric erythematous maculopapular eruption of the flexural areas, with a V-shaped pattern on the medial thighs and diffuse erythema on the buttocks. [1],[2],[3],[4],[5] It appears within a few days after systemic administration of substances including contact allergens such as mercury and nickel, and drugs. [1],[2],[3],[4],[5] We report here a rare case of baboon syndrome induced by hydroxyzine.

 Case Report



A 60-year-old man started treatment with hydroxyzine (Atarax® ; UCB Pharma, France) and meprobamate (Equanil® ; Sanofi-Aventis, France) for anxiety. Previously, he had taken frequently hydroxyzine without any incident. After 2 days, he developed a pruritic symmetrical erythema with few small pustules on both inner thighs, cubital fossae, axillae, and the gluteal area [Figure 1] and [Figure 2]. The patient denied any intake of other medications during the previous weeks and had no history of mercury exposure. There was no fever and laboratory tests (complete blood cell count and C-reactive protein) showed only eosinophilia (800/ml). Blood and pustule cultures were negative. The mycological examination of a pustule was negative. A baboon-type drug reaction was suspected. Skin biopsy showed a perivascular lymphohistiocytic infiltrate with eosinophils and some neutrophils in the dermis. Some subcorneal pustules were also seen. The clinical and histopathological findings were consistent with a pustular drug-related baboon syndrome. The two drugs were discontinued and the lesions resolved within 4 days without any medications. One week later and despite our recommendations, the patient took again one tablet of hydroxyzine. Few hours after restarting therapy, an acute episode of baboon syndrome developed. Hydroxyzine was stopped and the lesions resolved within 1 week. One month after complete resolution, the patient was patch tested with European standard series, metals series, ethylenediamine dihydrochloride (1% pet.), meprobamate (30% pet. and 30% in water), hydroxyzine (30% pet. and 30% in water), cetirizine (30% pet. and 30% in water), and levocetirizine (30% pet. and 30% in water). [4] Reactions were evaluated at D2 and D3 according to ICDRG guidelines. Only the patch tests with hydroxyzine were positive at D2 (+) and D3 (++). At D4, the positive patch test with hydroxyzine (30% pet.) showed pustular formation [Figure 3]. Oral provocation tests with cetirizine and levocetirizine were negative. In view of the positive reactions obtained with the patch test and the oral accidental provocation test, the diagnosis of hydroxyzine-induced baboon syndrome was confirmed. The patient restarted his treatment with meprobamate without any incident.{Figure 1}{Figure 2}{Figure 3}

 Discussion



Drug-related baboon syndromes are very rare. According to Häusermann, et al., [2] about 50 cases of drug-related baboon syndrome have been reported in the literature. Recently, Häusermann, et al. [2] proposed in 2004 a new acronym: Symmetrical drug-related intertriginous and flexural exanthema (SDRIFE) to replace and further refine the old term of drug-related baboon syndrome. They proposed five diagnostic criteria for SDRIFE: (1) Exposure to a systemically administered drug either at the first or repeated dose (excluding contact allergens); (2) sharply demarcated erythema of the gluteal/perianal area and/or V-shaped erythema of the inguinal/perigenital area; (3) involvement of at least another intertriginous/flexural localization; (4) symmetry of affected areas; and (5) absence of systemic symptoms and signs. [2] Our patient fulfilled all these criteria.

Hydroxyzine is a first-generation histamine HI-antagonist. Hydroxyzine-induced drug eruptions are rarely reported. A review of literature identify only 17 reported cases of hydroxyzine-induced drug eruptions. [6],[7],[8],[9],[10],[11],[12],[13],[14],[15],[16] They include mainly maculopapular eruption (eight cases) [7],[8],[10],[13],[14],[15] and fixed drug eruption (seven cases). [6],[9],[12] Urticaria [11] and acute generalized exanthematous pustulosis [16] have been reported each in one case.

Despite the structural similarity of the three anti-histamines, hydroxyzine, cetirizine, and levocetirizine, cross-reactions among them are rarely reported. [13] In our case, patch tests and oral provocation tests with cetirizine and levocetirizine remained negative.

To the best of our knowledge, our case seems to be the first reported case of hydroxyzine-induced SDRIFE.

References

1Andersen KE, Hjorth N, Menné T. The baboon syndrome: Systemically-induced allergic contact dermatitis. Contact Dermatitis 1984;10:97-100.
2Häusermann P, Harr T, Bircher AJ. Baboon syndrome resulting from systemic drugs: Is there strife between SDRIFE and allergic contact dermatitis syndrome? Contact Dermatitis 2004;51:297-310.
3Lerch M, Bircher AJ. Systemically induced allergic exanthem from mercury. Contact Dermatitis 2004;50:349-53.
4Barbaud A, Gonçalo M, Bruynzeel D, Bircher A; European society of contact dermatitis. Guidelines for performing skin tests with drugs in the investigation of cutaneous adverse drug reactions. Contact Dermatitis 2001;45:321-8.
5Mahajan VK, Sharma RC. Intertriginous drug eruptions. Indian J Dermatol 2005;50:146-9.
6Cohen HA, Cohen Z, Frydman M. Fixed drug eruption of the scrotum due to hydroxyzine hydrochloride (Atarax). Cutis 1996;57:431-2.
7Ash S, Scheman AJ. Systemic contact dermatitis to hydroxyzine. Am J Contact Dermat 1997;8:2-5.
8Michel M, Dompmartin A, Louvet S, Szczurko C, Castel B, Leroy D. Skin reactions to hydroxyzine. Contact Dermatitis 1997;36:147-9.
9Cohen HA, Barzilai A, Matalon A, Harel L, Gross S. Fixed drug eruption of the penis due to hydroxyzine hydrochloride. Ann Pharmacother 1997;31:327-9.
10Okuda T, Karasawa F, Satoh T. A case of drug allergy to hydroxyzine used for premedication. Masui 2000;49:759-61.
11Urabe K, Fujii K, Tezuka M, Okuda Y, Kitajima T, Yamazaki T, et al. A case of acute urticaria from hydroxyzine hydrochloride used for preanesthetic medication. Masui 2000;49:890-2.
12Assouère MN, Mazereeuw-Hautier J, Bonafé JL. Cutaneous drug eruption with two antihistaminic drugs of a same chemical family: Cetirizine and hydroxyzine. Ann Dermatol Venereol 2002;129:1295-8.
13Lew BL, Haw CR, Lee MH. Cutaneous drug eruption from cetirizine and hydroxyzine. J Am Acad Dermatol 2004;50:953-6.
14Tamagawa R, Katoh N, Nin M, Kishimoto S. A case of drug eruption induced by hydroxyzine pamoate. Arerugi 2006;55:34-7.
15Dalmau J, Serra-Baldrich E, Roé E, López-Lozano HE, Alomar A. Skin reaction to hydroxyzine (Atarax): Patch test utility. Contact Dermatitis 2006;54:216-7.
16Tsai YS, Tu ME, Wu YH, Lin YC. Hydroxyzine-induced acute generalized exanthematous pustulosis. Br J Dermatol 2007;157:1296-7.